Thunderstorm Wind, Morris
- When
- July 4, 8:25 PM CST to 8:26 PM CST
- Where
- Morris County, 0.54 mi E of Council Grove Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.680, -96.560
Measured on a personal weather station.
A squall line quickly developed late in July 4th and produced widespread wind damage across the CWA. Winds exceeded 80 mph at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A squall line quickly developed late in July 4th and produced widespread wind damage across the CWA. Winds exceeded 80 mph at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 4, 5:37 PM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Tue Jul 4 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 238 PM CDT Tue Jul 4 2023 Key Points: - Hot Fourth of July with Severe Weather possible this evening and overnight - Cool temperatures expected for the remainder of the week with a warming trend by the weekend. - Overnight rain chances will be something to watch Thursday into Friday and Saturday morning. Some storms could be strong to severe. Taking a look at afternoon water vapor imagery, a closed low is still situated over central Canada with a trough axis extending southwestward, weak ridging over the desert Southwest, and a few shortwaves embedded in zonal flow over the central Plains. Clear skies and southerly flow have warmed temperatures quickly across northeastern Kansas with mid 90s common area-wide by 1 PM. Continued WAA, afternoon mixing, and warm 850/700mb temperatures will continue to push afternoon high temperatures into the upper 90s and low 100s. Luckily, surface moisture is fairly shallow and dewpoints are staying in the low to mid 60s keeping heat indicies just below Heat Advisory criteria. That said, with the holiday, heat could quickly cause issues for people that are susceptible, so make sure to find shade and drink plenty of hydrating fluids this afternoon. The main focus in addition to the heat will be evening and overnight strong/severe thunderstorms along a southeast-moving frontal boundary. Currently, mid-level vorticity maximums advecting east off the Rockies are providing sufficient support for convection over the high plains and along a surface trough axis draped across central Nebraska. This will be the main focal point for strong to severe storms in northeastern Kansas later this evening and overnight. By this evening, convection along the frontal boundary will continue southeast, growing upscale quickly. Deep shear across Nebraska this afternoon appears much more supportive of organized convection as guidance keeps only 25-35 knots of shear along the boundary as it moves into the northern Kansas. The marginal shear should not be much of a deterrent for convection as lapse rates will be 7.5-8 degrees in the mid-levels with 2500 J/kg of MUCAPE ahead of the frontal boundary. That said, RAP convective parameters show the best area for the strongest and most organized convection to be in north- central and central Kansas before the line of convection outruns shortwave energy to its north. Storms will be capable of producing damaging winds and occasional large hail. CAMs have come more into agreement with the timing of the line as well with convection making its way into north-central Kansas between 7-9 PM, I-70 by around midnight, and east-central Kansas by 2-5 AM Wednesday morning. Heavy rain will also be a concern as well as PWATs will be high (1.5-2") and training rain and storms behind the boundary will remain possible. By around sunrise Wednesday, the surface boundary should be south of the area. PoPs remain elevated through much of the day Wednesday as the the 850 front stalls over the area. Expecting only rain and a few elevated storms, but with cloud cover and CAA behind the boundary, instability will not be very impressive for strong storms. High temperatures should be much more pleasant and in the low 80s. By the late afternoon, CAMs depict convection to redevelop along the stalled frontal boundary along the OK/KS border. With very large CAPE values and increasing upper level support from an approaching mid-level perturbation, a few of these storms could become severe with damaging winds, and large hail being the main concern. At the moment, most of the convection appears to stay south of the area where better instability resides, but cannot rule out a storm or two south of the Kansas Turnpike. Surface ridging builds further into the area Thursday, resulting in mostly dry weather with highs in the low to mid 80s. It is not until Thursday evening and into Friday morning that low-level flow returns from the south and begins to bring warm and moisture-rich air back. A few mid-level vorticity maximums move across the central Plains early Friday AM with an increasing LLJ. Increasing deep shear to 40-50 knots overhead with elevated instability could result in elevated supercells capable of large hail and damaging winds Friday AM. Guidance appears to keep the bullseye for QPF over central Kansas, but the exact location of the QPF will continue to be monitored over the coming forecast periods. Regardless, continued heavy rainfall over areas that will have received a good rainfall the previous days could lead to localized flooding. A similar setup overnight into Saturday AM will be possible with heavy rainfall again a concern across central and east-central Kansas. By Sunday and into next week, temperatures warm up closer to the climate average as weak upper-level ridging slides east. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 633 PM CDT Tue Jul 4 2023 The main hazard for the period will be with storms that move into the area later this evening into the overnight period. Winds will be the main hazard for aviation. Have tried to indicate the time frame with a TEMPO group. This could be changed if the line of storms developing over north central into eastern Nebraska gain forward speed and arrive earlier than currently forecast. Showers linger into the morning and eventual clearing takes place by late morning into midday with the next risk of storms near the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Griesemer AVIATION...Drake
Hazardous Weather Outlook National Weather Service Topeka KS 240 PM CDT Tue Jul 4 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-051945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 240 PM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are likely to move north to south across the region tonight. These storms could pack a punch with wind gusts up to 70 MPH and large hail. Storms are expected to move into north central Kansas between 7 and 9 pm, and potentially making it to the I-70 corridor around midnight tonight. Heat indices are expected to be around 100 degrees between 2 and 7 pm this afternoon. Be sure to drink plenty of water and take breaks in an air conditioned room. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms remain possible on Wednesday. If a frontal boundary fails to move far enough south, there could be some risk for severe storms in the afternoon across parts of east central Kansas. Another round of thunderstorms is possible late Thursday night and into Friday morning. These storms may be capable of producing large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
842 PM CDT Tue Jul 4 2023
KSZ009-010-021-022-050215-
Clay-Riley-Washington-Marshall-
842 PM CDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of northwestern Riley,
northern Clay, Washington and western Marshall Counties through 915
PM CDT...
At 842 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Odell to near Narka. Movement was south at
60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marysville, Washington, Blue Rapids, Hanover, Waterville, Clifton,
Linn, Greenleaf, Morganville, Barnes, Morrowville, Palmer, Haddam,
Mahaska, Vining, Hollenberg and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Kansas.
&&
LAT...LON 4000 9669 3961 9644 3942 9737 4000 9737
TIME...MOT...LOC 0142Z 340DEG 52KT 4003 9675 3995 9747
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
850 PM CDT Tue Jul 4 2023
KSZ008-020-034-050230-
Republic-Cloud-Ottawa-
850 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of northern Ottawa,
southeastern Republic and Cloud Counties through 930 PM CDT...
At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Jamestown, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Clyde, Miltonvale, Glasco, Delphos,
Jamestown, Agenda, Aurora and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.
&&
LAT...LON 3964 9793 3982 9737 3923 9737 3900 9793
TIME...MOT...LOC 0150Z 252DEG 17KT 3953 9779
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
909 PM CDT Tue Jul 4 2023
KSZ038-054-050230-
Wabaunsee-Lyon-
909 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southwestern
Wabaunsee and northwestern Lyon Counties through 930 PM CDT...
At 908 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Bushong, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Allen and Bushong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 9635 3874 9635 3874 9638 3882 9639
3883 9640 3891 9641 3882 9608 3853 9618
TIME...MOT...LOC 0208Z 225DEG 8KT 3873 9629
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
912 PM CDT Tue Jul 4 2023
KSZ009>012-021>023-050300-
Clay-Pottawatomie-Brown-Riley-Washington-Nemaha-Marshall-
912 PM CDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of northwestern Riley,
northern Pottawatomie, Nemaha, western Brown, Clay, Washington and
Marshall Counties through 1000 PM CDT...
At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Verdon to 3 miles south of
Beattie to Clifton. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clay Center, Marysville, Hiawatha, Sabetha, Seneca, Washington, Blue
Rapids, Blaine, Frankfort, Onaga, Hanover, Waterville, Clifton,
Centralia, Leonardville, Linn, Axtell, Greenleaf, Fairview and
Morrill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Kansas.
&&
LAT...LON 4000 9570 3978 9549 3944 9628 3922 9737
4000 9737
TIME...MOT...LOC 0212Z 327DEG 32KT 4012 9565 3982 9642 3957 9727
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
915 PM CDT Tue Jul 4 2023
KSZ037-050300-
Morris-
915 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of Morris County
through 1000 PM CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dwight, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove, Dwight, Wilsey, Parkerville, Dunlap and Council Grove
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Kansas.
&&
LAT...LON 3852 9674 3887 9671 3887 9650 3883 9650
3882 9639 3874 9639 3874 9635 3852 9635
TIME...MOT...LOC 0215Z 275DEG 7KT 3879 9659
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
923 PM CDT Tue Jul 4 2023
KSZ008-020-034-050315-
Republic-Cloud-Ottawa-
923 PM CDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of Ottawa, southeastern
Republic and Cloud Counties through 1015 PM CDT...
At 922 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Aurora to near Wells to
Bennington. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Clyde, Bennington, Miltonvale, Delphos,
Tescott, Cuba, Culver, Wells, Agenda, Aurora, Niles and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.
&&
LAT...LON 3915 9793 3927 9785 3970 9774 3983 9737
3896 9737 3897 9793
TIME...MOT...LOC 0222Z 287DEG 17KT 3950 9758 3917 9752 3902 9760
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LaflinThe Topeka radar (KTWX), 45 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
29 thunderstorm wind, 2 hail. Local standard time, as filed.
Measured on a personal weather station.
Measured on mesonet station.
Kansas state mesonet site reported a wind gust of 61 mph.
Kansas state mesonet reported a wind gust of 62 mph.
Trained spotter estimated a 70 mph wind gust.
Public report of wind gust to around 68 mph.
Measured on a personal weather station.
Picture on social media showed a large tree limb around a foot in diameter broken. Tree appeared healthy.
Wind gust of 73 mph reported.
Tree limb two inches in diameter blown down. Winds estimated between 55 and 60 mph.
Tree limb two inches in diameter down.
Measured on a personal weather station.
Quarter sized hail report from mping.
Tree limbs six inches in diameter down from a healthy tree. Winds estimated between 75 and 80 mph.
Wind gust of 86 mph measured on a mobile mesonet along US highway 24.
Measured on a personal weather station.
Report via social media of estimated winds of 75 to 80 mph.
Mping report of small tree limbs down.
Measured on a personal weather station.
Emergency manager reported quarter sized hail.
Mesonet on KS 99 highway measured a 72 mph wind gust.
Wind estimate from the emergency manager.
Measured on the Emporia asos.
Estimated wind gust with low visibility in heavy rain.
Measured on a personal weather station.
Measured on a personal weather station.
Report via social media of a large tree limb about 8 inches is diameter down. Winds estimated between 60 and 70 mph.
Reported by an NWS employee.
Measured by the klwc asos.
Social media report of broken patio furniture and planters, a bent metal basketball pole and tree damage. Pictures showed two trees, one about 8 inches in diameter and one about a foot in diameter snapped in half. Another picture showed a small tree that fell into a fence. Winds estimated between 75 and 80 mph.
Personal weather station measured a gust of 67 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124373, 1124375, 1124376, 1124379, 1124381, 1124383, 1124385, 1124387, 1124388, 1124389, 1124392, 1124394, 1124395, 1124400, 1124401, 1124402, 1124404, 1124406, 1124407, 1124408, 1124410, 1124411, 1124412, 1124413, 1124414, 1124415, 1124416, 1124417, 1124418, 1124419, 1124420.